When Malawi switched to new antiretroviral drugs ARVs) in July, the mood was that of excitement. For people living with HIV and activists, this was the long-awaited farewell to combinations that were blamed for side-effects that would expose them to dehumanising treatment.
The calls for a change were aptly summed up by Malawi Network of People Living with Aids (Manet +) programme officer Sibongile Singini and 100 HIV-positive women in October last year. Rising on a point of order at the national dialogue conference then, they asked government to ‘urgently’ stop using the ‘toxic regimen’ that was worsening stigma and discrimination against people on treatment.
Singini proclaimed: “Many people are being poisoned by taking the ART regimen which contains stavudine, a drug that distorts human bodies and causes painful side-effects.”
To the concerned women, the lamented physical deformities were clear: shrunken buttocks; loss of fat in the face, shrivelling legs and arms. Those who took the life-prolonging drugs, including men, were citing dizziness, nausea, vomiting and abdominal discomforts.
As expected, this was never short of human faces. Emma Poti, a Chirimba resident told The Nation her skeleton was protruding and cheeks sinking due to the despised ARVs since 2003.
“I became unrecognisable even to my closest friends. Ever since, I dread going to town since people stare at me [awkwardly],” she bemoaned.
The consensus might have gotten rid of the dosage which was fuelling discriminatory tendencies, that government nodded to the new drug recommended by the World Health Organisation (WHO).
However, the highly expected life-saver is not without detestable side-effects either. Just three months in use, stories have emerged of people ‘running mad’ soon after taking what was marketed as an improved drug. This is clear from support groups where HIV-positive people meet weekly to share experiences as well as to encourage each other to open up and seek treatment, care and support options.
In an interview, 35-year-old Nelson James, treasurer of Mwaiwathu Support Group established by National Association of People with HIV and Aids in Malawi (Napham) in Ngaziwe Village, T/A Kanduku, Mwanza, recalls two incidences that threatened people to quit treatment.
“Soon after the introduction of the drugs, a man vomited for two to three days before acclimatising to the new combinations. Another involved a man experiencing hallucinations, stumbling into chairs and kicking tables like he was mad,” said James.
Similar cases, which are said to be rare and temporary, have also been reported in the area of Group Village Mchotseni, forcing people to seek clarification from Napham and health workers, who reportedly assured them that it was part of the adaptation process which could last up to three weeks.
Mtuwanjobvu Support Group secretary Jane Matola stated: “I have experienced no worrying reaction so far, but some group members in Mchoseni have complained about feeling dizzy, hallucinating, stumbling into things and hunger.
She explained that during the meeting at Mwanza Napham offices, health officials assured them that the side-effects could not go beyond three weeks, a thing she says “helped to allay fears that could have compelled some people to quit the drugs.”
However, an agreement is already emerging that the worrisome start is by no means a signal to abandon the pill-per-day dose they praised as stronger and more convenient than the previous combination they used to take twice a day. Matola’s troubled colleagues have been advised to take half a tablet per day to avoid the bemoaned side-effects. Elsewhere, others have admittedly resorted to taking the drugs after supper to ensure the hallucinations happen when they are in bed.
“Taking a tablet per day has drastically reduced the cases of people missing the dosage because they were too busy or away as was the case with the previous regimen which left our looks disfigured,” said Hermes Lino, who chairs Tiyanjane Support Group in the district.
Ministry of Health spokesperson Henry Chimbali, who earlier indicated that the new medicine cannot reverse the harm done by its forerunner, recently told the media that the nation will have to bear with the side-effects because “every drug has side-effects”.
Director of HIV and Aids Frank Chimbwandira reiterated the position during a fact-finding tour organised by the National Aids Commission (NAC) in readiness for next month’s national review conference of national response to the pandemic.
Faced with the tales of agony in Mwanza, Chimbwandira said: “No drug is perfect, but the major problem is that the new ARVs were portrayed as a perfect replacement of the old ones whose side-effects people complained about.”
This hints at a widespread gap in how public health messages are delivered. Department for International Development (DfID) representative Dr Ruth Mwandira advocates a departure from one-sided health education campaigns to strategies that give the people the good and the bad of vital drugs.
“There is no rose without thorns,” she said. “Those on treatment need to know the positive and negative impact of the drugs to cope with the side-effects,” said Mwandira.
Meanwhile, those living positively rely on the pep talk they get when they are being initiated onto treatment. According to Mulanje district medical officer, Dr Sylvester Chabunya, highlighting the negative side of drugs could compel some people to shun treatment, but government guidelines require health workers to always tell the clients to report any side-effects as soon as they occur.